What Types of Medications Can Cause Hair Loss?
Many different types of medication are associated with hair loss. Examples of arthritis medications that can contribute to this problem include:
- Methotrexate (Rheumatrex)
- Arava (leflunomide)
- Plaquenil (hydroxychloroquine)
- Nonsteroidal anti-inflammatory drugs
What Actually Causes the Hair Loss?
According to rheumatologist Scott J. Zashin, MD, "Hair loss from arthritis medication is typically secondary to what is called telogen effluvium. This type of hair loss occurs when some stress, such as a medication, causes hair roots to be pushed prematurely into a resting state, called telogen. Abrupt diffuse hair loss will typically be noticed after two or more months from the time the stress occurred -- for example, the time the medication was started."
What Can Be Done to Stop Hair Loss Associated With Medication?
Once the medication is discontinued, or with time, the shedding will gradually resolve over 6-9 months. Consultation with your doctor or a dermatologist may be helpful to make sure there is not some other reason for the hair loss such as:
There is no specific treatment for the hair loss that occurs secondary to medication except for discontinuing it. On the other hand, taking leucovorin (folinic acid) 8-12 hours after methotrexate may decrease this potential side effect without altering the effectiveness of the drug.
Dr. Zashin is clinical assistant professor at University of Texas Southwestern Medical School and an attending physician at Presbyterian Hospitals of Dallas and Plano. Dr. Zashin is author of Arthritis Without Pain - The Miracle Of TNF Blockers. The book is useful for anyone on one of the biologic drugs or considering the biologic drugs.